Heavy Rain, Duval
- When
- August 11, 4:30 PM EST
- Where
- Duval County, Jacksonville
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
S. Highway 1 and Edgewood Ave.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Hourly rainfall rate of 4 inches (from 1600-1700) near U.S. Highway 1 and Edgewood Ave. on the Jacksonville Northside.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 11, 1:38 PM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 238 PM EDT MON AUG 11 2003 CURRENTLY...AMPLIFIED FLOW ALOFT WITH DEEP TROF OVER THE EASTERN UNITED STATES. AT THE SURFACE...AN ELONGATED TROF STRETCHES FROM THE ATLANTIC STATES TO THE GULF OF MEXICO. MARGINALLY MOIST BUT VERY UNSTABLE AIRMASS IS IN PLACE. STRONGEST CONVECTION OVER COASTAL COUNTIES WHERE MID-LEVEL SHORTWAVE IS INTERACTING WITH THE ATLANTIC SEA-BREEZE. PUBLIC...SERIES OF IMPULSES WILL CONTINUE TO ROUND BASE OF UPPER TROF THROUGH TONIGHT. BEGINNING TUESDAY THE UPPER TROUGH RETROGRESSES WEST-SOUTHWEST WHILE BERMUDA HIGH BUILDS IN FROM THE EAST. SHOULD SEE LESS COVERAGE THROUGH WEDNESDAY AS DRIER AIR FILTERS INTO THE AREA COMPLIMENTS OF THE BERMUDA HIGH. WETTER CONDITIONS TO RETURN THURSDAY (MAINLY FLORIDA ZONES) AS EASTERLY WAVE WILL LIKELY INTENSIFY WHILE MARCHING WEST ACROSS THE CARIBBEAN SEA AND INTO THE GULF OF MEXICO. LIGHT TRANSPORT WINDS ON TUESDAY WILL RESULT IN SEA-BREEZE COLLISION WELL INLAND WITH SEA-BREEZES MERGING FURTHER WEST WEDNESDAY AND THURSDAY DUE TO MODERATE EASTERLY FLOW ESTABLISHING. EXTENDED...LONG RANGE MODELS SUGGEST HIGH PRESSURE WILL POSITION OVER THE REGION ON FRIDAY...THEN RETROGRESSES THROUGH THE WEEKEND WITH UPPER TROF DIGGING SOUTH ALONG THE EASTERN SEABOARD. IN FACT... MRF SOLN BRING ATTENDANT COLD FRONT ALL THE WAY DOWN TO THE STATE LINE. THIS IS LIKELY OVERDONE GIVEN TIME OF YEAR. WILL TONE DOWN NORTHERLY WINDS...THUS LOW-END SCATTERED POPS ACROSS THE BOARD LOOK GOOD GIVEN LACK OF DOMINANT WEATHER FEATURE. MARINE...NO HEADLINES EXPECTED. SOUTHERLY FLOW TO CONTINUE THROUGH TUESDAY THEN SHIFT TO THE EAST ON WEDNESDAY AS AS SUBTROPICAL RIDGE AXIS ADVANCES NORTH ALONG THE ATLANTIC COAST. WINDS WILL LIKELY REACH CAUTIONARY LEVELS BY THURSDAY AS TROPICAL WAVE INTENSIFIES WHILE MARCHING WEST OVER THE CARIBBEAN SEA AND INTO THE GULF OF MEXICO. AS ADVERTISED...LONG EASTERLY FETCH SWELLS COULD START TO AFFECT WATERS BY THURSDAY. FIRE WX...NO HEADLINES. MINIMUM RH VALUES WILL CONTINUE WELL ABOVE CRITICAL THRESHOLDS. .PRELIMINARY POINT TEMPS/POPS... AMG 71 88 72 90 / 20 50 10 30 SSI 73 86 76 87 / 30 50 10 20 JAX 72 88 74 90 / 30 50 10 20 SGJ 73 87 75 87 / 30 50 10 20 GNV 71 89 72 91 / 20 50 10 30 OCF 72 90 73 91 / 20 50 10 30 16
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-112300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 130 PM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A MOIST SOUTHWEST FLOW OFF THE GULF OF MEXICO WILL AGAIN PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO THIS EVENING. THESE THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL WITH ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES IN THE STRONGER STORMS. MINOR LOCALIZED FLOODING IS POSSIBLE AS SOME AREAS ARE SATURATED FROM SEVERAL CONSECUTIVE DAYS OF RAINFALL. INTERESTS IN LOW LYING AREAS SHOULD MONITOR THE LATEST FORECAST INFORMATION AND RIVER STATEMENTS...ESPECIALLY THOSE IN SOUTHWEST MARION COUNTY NEAR THE RAINBOW AND WITHLACOOCHEE RIVERS...AND INTERESTS NEAR THE SATILLA RIVER NEAR ATKINSON WHERE RIVER FLOOD WARNINGS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS WILL DEVELOP EACH AFTERNOON MAINLY OVER INTERIOR AREAS. THIS RISK OF RIP CURRENTS WILL INCREASE ALONG THE EAST COAST BEGINNING WEDNESDAY DUE TO AN INCREASING EASTERLY FLOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTERS SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF STORMS PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY REPORTS OF FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ECZ
FLZ033-038-112115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 415 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ST JOHNS AND FLAGLER COUNTIES FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING UNTIL 515 PM... AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF DUPONT CENTER...OR ABOUT 5 MILES SOUTHWEST OF ST. AUGUSTINE BEACH...MOVING SOUTH AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MARINELAND...DUPONT CENTER...CRESCENT BEACH... PALM COAST...ESPANOLA AND BUNNELL THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
GAZ165-166-112115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 438 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM... AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES EAST OF WOODBINE...MOVING EAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WOODBINE...COLESBURG AND DOVER BLUFF THROUGH 515 PM EDT. GUSTY WINDS OF UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
FLZ037-040-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 457 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEAST MARION AND SOUTHERN PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM... AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 9 MILES WEST OF WELAKA...OR ABOUT 7 MILES NORTHWEST OF SALT SPRINGS...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WELAKA...SATSUMA... POMONA PARK...PALATKA...LAKE COMO AND SAN MATEO THROUGH 530 PM EDT. GUSTY WINDS OF UP TO 50 MPH AND EXCESSIVE LIGHTNING CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. SHASHY
FLZ025-112145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 509 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 545 PM... AT 509 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES NORTHEAST OF OCEANWAY...OR ABOUT 8 MILES EAST OF JACKSONVILLE INTERNATIONAL...MOVING SLOWLY NORTHEAST. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OCEANWAY AND JACKSONVILLE INTERNATIONAL THROUGH 545 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. CAMP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
519 PM EDT MON AUG 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM VILANO BEACH FL LIGHTNING
08/11/03 ST JOHNS *** 1 INJ ***
LIGHTNING STRUCK MAN AT
THE TOWN AND COUNTRY MOTEL
IN VILANO BEACH. INJURIES
ARE NOT SERIOUS. REPORTED
BY EMERGENCY MANAGEMENT.
0450 PM ST AUGUSTINE FL FLASH FLOODS
08/11/03 ST JOHNS SIGNIFICANT FLOODING NEAR
SR16 AND MASTERS RD.
POSSIBLE HOME WITH WATER.
REPORTED BY EMERGENCY
MANAGEMENT.
0500 PM ST AUGUSTINE SOUTH FL FLASH FLOODS
08/11/03 ST JOHNS WATER IN HOME AT 230
SEGOVIA RD. REPORTED BY
EMERGENCY MANAGEMENT.
HESSFLZ033-037-038-112215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 530 PM EDT MON AUG 11 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN PUTNAM...SOUTHERN ST JOHNS AND WESTERN FLAGLER COUNTIES FOR STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 615 PM... AT 530 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST OF SAN MATEO TO 3 MILES NORTH OF GEORGETOWN...OR ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF PALATKA TO 5 MILES SOUTHWEST OF POMONA PARK...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WELAKA...SATSUMA...SAN MATEO...GEORGETOWN...EAST PALATKA...LAKE COMO...ORANGE MILLS AND CRESCENT CITY THROUGH 615 PM EDT. SMALL HAIL...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HESS
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368029.